Florida, 2012

Frost and Freeze in Florida, December 22, 2012

December 22, 2012 · NWS TBW · 3 events in 3 counties and zones

A cold front very quickly pushed across the Florida peninsula early on the morning of the 21st, with a cool air mass filling in behind the front. Although the coldest temperatures would not be recorded until the morning of the 23rd, temperatures over the Nature Coast briefly dropped below freezing early on the morning of the 22nd.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A cold front very quickly pushed across the Florida peninsula early on the morning of the 21st, with a cool air mass filling in behind the front. Although the coldest temperatures would not be recorded until the morning of the 23rd, temperatures over the Nature Coast briefly dropped below freezing early on the morning of the 22nd.

Inland Levy County recorded widespread areas with 3 hours of freezing temperatures. The coldest temperature reported was 27 degrees at the mesonet site Inglis 2W.

Citrus County had several reports of temperatures dropping below freezing for up to 3 hours, mostly at inland locations. The coldest temperature reported was 30 degrees at the COOP station at Inverness 3 SE.

Pasco County reported an isolated patch with temperatures falling to freezing for an hour or two. The coldest temperature reported was 32 degrees at the AWOS station at Zephyrhills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 22, 3:20 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 22, 3:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
320 AM EST SAT DEC 22 2012

.SHORT TERM (TODAY-MONDAY)...
SURFACE HIGH PRESSURE HAS BUILT OVER WEST CENTRAL AND SOUTHWEST
FLORIDA WITH CANADIAN AIRMASS IN PLACE OVER THE REGION.  MOSTLY
CLEAR SKIES...WITH COLD DRY AIR OVER THE REGION TODAY AND TONIGHT.
DRY AIR WILL CREATE LOW RELATIVE HUMIDITY VALUES THIS AFTERNOON
WHICH WILL INCREASE THE FIRE DANGER THREAT ACROSS WEST CENTRAL AND
SOUTHWEST FLORIDA.  SOME INCREASING HIGH CLOUDINESS TONIGHT...BUT
SHOULD NOT SIGNIFICANTLY IMPACT OVERNIGHT LOW TEMPERATURES AS THE
CENTER OF THE SURFACE HIGH MOVES OVER THE AREA WITH LIGHT WINDS AND
STRONG RADIATIONAL COOLING.  TEMPERATURES WILL DROP BELOW FREEZING
AGAIN ACROSS THE NATURE COAST...WITH TYPICALLY COLDER PORTIONS OF
THE INTERIOR PENINSULA ALSO DROPPING NEAR OR SLIGHTLY BELOW
FREEZING.  THE L/W TROUGH ALONG THE EAST COAST WILL PUSH EAST OF THE
REGION WITH ZONAL FLOW ACROSS THE CONUS DEVELOPING TONIGHT AND
SUNDAY.  THIS WILL ALLOW FOR A GRADUAL INCREASE IN JET CIRRUS OVER
THE FORECAST AREA.  SURFACE HIGH PRESSURE WILL PUSH EAST OF FLORIDA
SUNDAY WITH TEMPERATURES MODIFYING TO NEAR NORMAL CLIMATIC DAYTIME
TEMPS.  NEXT WEAK FAST MOVING S/W WILL MOVE THROUGH THE OHIO VALLEY
MONDAY WITH ASSOCIATED COLD FRONT STALLING OUT OVER THE SOUTHEAST
U.S. AS IT BECOMES PARALLEL TO THE U/L FLOW.  INCREASING SOUTHERLY
FLOW WILL ALLOW TEMPS TO CLIMB BACK ABOVE CLIMATIC NORMALS WITH LOW
LEVEL MOISTURE MODIFYING OVER THE REGION.

.LONG TERM (MONDAY NIGHT-FRIDAY)...
THE LONG TERM PERIOD BEGINS WITH A DISTURBANCE MOVING THROUGH THE
OHIO RIVER VALLEY WITH AN ASSOCIATED COLD FRONT ACROSS NORTH
FLORIDA. A STRONGER UPPER LEVEL DISTURBANCE WILL DIG THROUGH THE
PLAINS WITH AN AREA OF LOW PRESSURE DEVELOPING OVER THE SOUTHEAST
U.S. ON WEDNESDAY. THIS SYSTEM WILL DRAG A COLD FRONT THROUGH THE
FORECAST AREA WEDNESDAY AFTERNOON...BUT MOST OF THE SUPPORT WILL BE
LIFTING TO THE NORTHEAST...SO FOR NOW LEFT OUT THUNDER AND JUST WENT
WITH A CHANCE OF SHOWERS FOR MOST OF THE AREA. HIGH PRESSURE WILL
BUILD INTO THE REGION BEHIND THE FRONT. TEMPERATURES WILL BE ON THE
WARM SIDE FOR TUESDAY AND WEDNESDAY AFTERNOONS...THEN WILL FALL TO
MORE SEASONABLE NUMBERS BEHIND THE FRONT ON THURSDAY AFTERNOON.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS.

&&

.MARINE...
SMALL CRAFT ADVISORY THIS MORNING FOR THE COASTAL WATERS
EXCLUDING TAMPA BAY.  WINDS AND SEAS WILL GRADUALLY SUBSIDE THIS
AFTERNOON AND TONIGHT.

&&

.FIRE WEATHER...
VERY DRY AIR OVER THE REGION COMBINED WITH WEAK DAYTIME HEATING WILL
ALLOW RELATIVE HUMIDITY VALUES TO DROP BELOW 35 PERCENT FOR MORE
THAN FOUR HOURS ACROSS ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA.  A
RED FLAG WARNING IS IN EFFECT FOR PINELLAS AND LEE COUNTIES WHERE
ERC VALUES WILL BE AT OR ABOVE 35.  A FIRE DANGER STATEMENT WILL BE
ISSUED ELSEWHERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  61  39  67  54 /   0   0   0   0
FMY  64  40  72  56 /   0   0   0   0
GIF  60  34  67  51 /   0   0   0   0
SRQ  61  39  66  54 /   0   0   0   0
BKV  60  25  66  39 /   0   0   0   0
SPG  61  49  65  59 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM EST THIS
     EVENING FOR LEE-PINELLAS.

     HIGH SURF ADVISORY UNTIL 7 AM EST THIS MORNING FOR
     CHARLOTTE-HILLSBOROUGH-LEE-MANATEE-PINELLAS-SARASOTA.

     WIND CHILL ADVISORY UNTIL 9 AM EST THIS MORNING FOR
     CHARLOTTE-CITRUS-DESOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-POLK-
     SARASOTA-SUMTER.

     FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     CITRUS-HERNANDO-LEVY-PASCO-SUMTER.

     FREEZE WARNING UNTIL 9 AM EST THIS MORNING FOR CITRUS-
     HERNANDO-LEVY-PASCO-SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO
     ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS
     OUT 20 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
     TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...05/CARLISLE
Hazardous weather outlook, Dec 21, 7:29 PM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
729 PM EST FRI DEC 21 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-221100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
729 PM EST FRI DEC 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TONIGHT.

...COLD IMPACT...
FREEZE WARNING IN EFFECT TONIGHT FOR THE NATURE COAST FROM PASCO
COUNTY NORTH. WIND CHILL ADVISORY IN EFFECT TONIGHT FOR ALL OF
WEST-CENTRAL AND SOUTHWEST FLORIDA. SEE ONGOING NON-PRECIPITATION
STATEMENT AND WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS.

...RIP CURRENT IMPACT...
A HIGH SURF ADVISORY AND A HIGH RISK FOR RIP CURRENTS REMAINS IN
EFFECT THROUGH TONIGHT. SEE ONGOING COASTAL HAZARDS MESSAGE FOR
ADDITIONAL DETAILS.

...WIND AND SEA IMPACT...
STRONG AND GUSTY NORTH TO NORTHWEST WINDS WILL CONTINUE ACROSS THE
EASTERN GULF AND TAMPA BAY WATERS TONIGHT. SEE ONGOING MARINE
WEATHER MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...EXCESSIVE COLD IMPACT...
A FREEZE WATCH IS IN EFFECT FOR THE NATURE COAST FROM PASCO COUNTY
NORTHWARD TO LEVY COUNTY SATURDAY NIGHT. SEE ONGOING NON-
PRECIPITATION STATEMENT FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JELSEMA

Event by event

3 frost/freeze. Local standard time, as filed.

Frost/Freeze, Levy

When
December 22, 5:00 AM EST to 8:00 AM EST
Where
Levy forecast zone
Reported by
Mesonet

Inland Levy County recorded widespread areas with 3 hours of freezing temperatures. The coldest temperature reported was 27 degrees at the mesonet site Inglis 2W.

Frost/Freeze, Citrus

When
December 22, 5:00 AM EST to 8:00 AM EST
Where
Citrus forecast zone
Reported by
COOP Observer

Citrus County had several reports of temperatures dropping below freezing for up to 3 hours, mostly at inland locations. The coldest temperature reported was 30 degrees at the COOP station at Inverness 3 SE.

Frost/Freeze, Pasco

When
December 22, 6:00 AM EST to 8:00 AM EST
Where
Pasco forecast zone
Reported by
AWOS

Pasco County reported an isolated patch with temperatures falling to freezing for an hour or two. The coldest temperature reported was 32 degrees at the AWOS station at Zephyrhills.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417351, 417352, 417353.